Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 99, NWS Mobile, AL

May 24, 1996Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1996, 3:21 PM CDT for Escambia County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 3:21 PM CDT (20:21 UTC)
Expired
May 24, 1996, 4:15 PM CDT
In force
54 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

What was reported inside it

TimeReportWhereRemark
May 24, 3:30 PM CDTThunderstorm Wind 60Atmore, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 242022
SVRMOB
ALC053-242130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...ESCAMBIA COUNTY
 
AT 320 PM MOBILE DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS
OVER THE WESTERN THIRD OF ESCAMBIA COUNTY ALABAMA. THESE STORMS WERE
MOVING NORTH NEAR 10 MPH. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE .
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PPROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:58 PM CDT, 23 minutes earlier.

Area forecast discussion, May 24, 2:58 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT FRI MAY 24 1996

12Z ETA SHOWS LITTLE IF ANY UVV OVR NXT 24-36 HRS.  NXT AREA OF
SIGNIF PVA IS WITH SYS OVR SW US.  HI PRES DOESN'T MOV MUCH ACRS SE
US EITHER.  SO WNDS WIL REMAIN SLY.  WITH SUBSIDCE ALFT ONLY CLDS
WE'LL SEE WILLBE LOW CLDS AND FG AT NGT.  VIS SAT IMGRY CONTS TO SHW
HI PRES OVR GLFMEX.  TRWS ARE CURR FIRING UP OVER NW FL AND CSTL AL.
TRWS SHUD DIE DOWN AFTR SUNSET.  HI PRES AT H8 THRU H5 SHUD KP
CONVECT TO A MIN THRU WEEKEND.  NGM TEMPS LUK GUD.
(1) 70/93/71/92 -1-1  (2) 71/91/70/91 -1-1

BFO

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:42 PM CDTSevere Thunderstorm WarningMOBBaldwin63 min
May 24, 3:20 PM CDTSevere Thunderstorm WarningMOBCovington55 min
May 24, 4:01 PM CDTSevere Thunderstorm WarningMOBButler44 min
May 24, 4:30 PM CDTSevere Thunderstorm WarningMOBMobile45 min
May 24, 4:43 PM CDTSevere Thunderstorm WarningMOBWilcox62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.